Alert archive / Alabama / Flash Flood Warnings in 2024

Flash Flood Warning 15, NWS Birmingham, AL

September 13, 2024Russell County, Alabama

NWS Birmingham, AL issued this flash flood warning at Sep 13, 2024, 7:32 AM CDT for Russell County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2024, 7:32 AM CDT (12:32 UTC)
Expired
Sep 13, 2024, 10:30 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Russell County, AL

The radar

The Maxwell AFB radar (KMXX), 77 km from the middle of the area, began a volume at 12:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 0.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

786 
WGUS54 KBMX 131232
FFWBMX
ALC113-131530-
/O.NEW.KBMX.FF.W.0015.240913T1232Z-240913T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
732 AM CDT Fri Sep 13 2024

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Russell County in southeastern Alabama...

* Until 1030 AM CDT.

* At 732 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Phenix City, Seale, Russell County Sports Complex, Ladonia, Fort 
  Mitchell Activity Center, Uchee Creek, Fort Mitchell, 
  Parkmanville, Hatchechubbe, Phenix Drag Strip, Twin Springs and 
  Rutherford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3246 8511 3248 8500 3245 8500 3242 8496
      3233 8501 3230 8494 3226 8489 3225 8492
      3224 8491 3222 8493 3222 8497 3220 8496
      3218 8501 3213 8506 3209 8504 3206 8506
      3206 8519 3215 8526 3215 8534 3227 8529

FLASH FLOOD...RADAR INDICATED

$$

56

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 7:06 AM CDT, 26 minutes earlier.

Area forecast discussion, Sep 13, 7:06 AM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
706 AM CDT Fri Sep 13 2024

...New AVIATION...

.SHORT TERM...
(Today through Saturday)
Issued at 327 AM CDT FRI SEP 13 2024

The remnants of Francine will continue to rotate over the Lower
Mississippi River Valley today, while weakening. Meanwhile, upper
level ridging over the Great Lakes will expand toward the Mid
Atlantic coast, with surface ridging extending southward along the
Appalachians. Southerly flow around the remnants of Francine and
easterly flow associated with the ridge will maintain a low level
convergent zone and moisture axis, oriented northwest to southeast
across Central Alabama. This will create a focus for continued
shower and thunderstorm development today through tomorrow.

Coverage will be enhanced with daytime heating and stronger upper
lift associated with embedded shortwaves rotating around the
remnant low. Will maintain a marginal risk of severe storms this
afternoon and evening, with weak surface instability and enhanced
shear across the area. Best chance for weak tornadoes will be
across central and eastern counties. The moisture axis pivots
eastward tonight, as the upper low shifts drifts into the
Tennessee Valley. It is possible locations across the north and
east see an additional 3-5 inches of rainfall through Saturday.
Have extended the Flood Watch through 12Z Saturday, and will
assess the need to extend it again tonight. Removed counties in
the southwest, where less rainfall is expected.

14

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 327 AM CDT FRI SEP 13 2024

The remnant low pressure from Francine will linger across the
southeastern CONUS through at least Sunday into Monday. This will
lead to a persistent axis of increased rain/thunderstorm chances
across Central AL.

Indications are that by Tuesday of next week, the broad/weak
troughing in the Eastern US will shift slightly eastwards as ridging
builds in across the MS Valley to our west. This should allow for a
decreasing rain chances Tuesday through Thursday.

Temperatures will remain on the milder side over the weekend due to
the persistent cloud cover and rainfall. Clearing skies by the
middle part of next week will lead to a slight warming trend
Wednesday into Thursday with highs reaching back into the mid to
upper 80s.

25/Owen

&&

.AVIATION...
(12Z TAFS)
Issued at 659 AM CDT FRI SEP 13 2024

Bands of north to south oriented showers and thunderstorms are
expected this morning, with activity becoming more widespread this
afternoon. Based on current radar trends, the most likely
terminals to see activity through 15Z are ASN, ANB, and TCL. A mix
of MVFR/IFR cloud decks are not expected to improve through much
of the day, with cigs remaining below 3kft. Easterly to
southeasterly winds at 6-12kts, could gust occasionally to 20kts.
Gusts are more likely within convective bands.

Rain chances remain elevated this evening, with continued MVFR/IFR
cigs at most terminals. Winds gradually diminish this evening,
to 4-8kts, from the southeast.

14

&&

.FIRE WEATHER...

High rain chances will continue across the area today through early
next week. Gusty winds will continue across Central AL today and
tonight out of the east and southeast before decreasing slightly
tomorrow and through the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     80  66  76  64 /  70  80  90  70
Anniston    80  68  77  67 /  60  80  90  70
Birmingham  80  67  77  67 /  70  70  90  60
Tuscaloosa  82  67  79  67 /  60  60  80  50
Calera      81  70  79  68 /  70  70  80  60
Auburn      80  69  79  67 /  60  80  80  70
Montgomery  83  70  83  68 /  60  70  60  60
Troy        82  68  82  67 /  60  80  60  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday morning for the following counties:
Autauga-Barbour-Bibb-Blount-Bullock-Calhoun-Chambers-Cherokee-
Chilton-Clay-Cleburne-Coosa-Elmore-Etowah-Fayette-Jefferson-
Lamar-Lee-Lowndes-Macon-Marion-Montgomery-Pike-Randolph-Russell-
Shelby-St. Clair-Talladega-Tallapoosa-Tuscaloosa-Walker-Winston.

&&

SHORT TERM...14
LONG TERM....25
AVIATION...14
Hazardous weather outlook, Sep 13, 4:55 AM CDT, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
455 AM CDT Fri Sep 13 2024

ALZ011>015-017>050-141300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
455 AM CDT Fri Sep 13 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Showers and thunderstorms are forecast across Central Alabama today,
posing continued threats for locally heavy rainfall and flooding, as
well as isolated damaging wind gusts and tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
today.

In the hours before

Special weather statement, Sep 13, 4:57 AM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Birmingham AL
457 AM CDT Fri Sep 13 2024

ALZ048-050-131045-
Russell AL-Barbour AL-
457 AM CDT Fri Sep 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BARBOUR AND
SOUTHERN RUSSELL COUNTIES THROUGH 545 AM CDT...

At 457 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Hawkinsville, or 16 miles southeast of Hurtsboro,
moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hawkinsville, Uchee Creek, Fort Mitchell Activity Center, Twin
Springs, and Fort Mitchell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3225 8492 3224 8491 3222 8493 3222 8497
      3221 8498 3220 8496 3218 8501 3213 8506
      3209 8505 3206 8506 3203 8525 3221 8532
      3235 8500 3234 8501 3232 8500 3230 8494
      3226 8489
TIME...MOT...LOC 0957Z 249DEG 9KT 3215 8516

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 4:57 AM CDTSpecial Weather StatementBMXRussell48 min
Sep 13, 5:19 AM CDTAreal Flood AdvisoryBMXRussell3 hr
Sep 13, 5:34 AM CDTSevere Thunderstorm WarningBMXRussell26 min
Sep 13, 1:43 PM CDTAreal Flood AdvisoryBMXWinston3 hr
Sep 13, 2:39 PM CDTAreal Flood AdvisoryBMXWinston3 hr
Sep 13, 4:44 PM CDTAreal Flood AdvisoryBMXBlount, Jefferson, Walker3 hr
Sep 13, 5:30 PM CDTFlash Flood WarningBMXBlount, Jefferson3 hr
Sep 13, 5:56 PM CDTAreal Flood AdvisoryBMXMontgomery20 min
Sep 13, 5:57 PM CDTAreal Flood AdvisoryBMXBarbour, Bullock2 hr
Sep 13, 5:59 PM CDTSpecial Weather StatementBMXBlount31 min
Sep 13, 6:16 PM CDTFlash Flood WarningBMXMontgomery104 min
Sep 13, 6:59 PM CDTAreal Flood AdvisoryBMXBibb, Perry3 hr

Nearby

Flash Flood Warnings in Alabama, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.